St. John’s wort are available without prescription in pharmacies and supermarkets. Herbal remedies are considered harmless. A recent study is now warning of possible interactions with drugs. Risks threaten above all with the tendency brightener Johanniskraut.
Vegetable, natural and green is healthy. Or? The fact that herbal drugs (phytopharmaceuticals) are not only available without a prescription in pharmacies, but often even in drugstores and supermarkets, leads patients to assume that the drugs are harmless. However, some herbs contain active substances that can be dangerous for the chronically ill. Herbal drugs cause undesirable side effects in high doses. On the other hand, there is a risk of interaction with other drugs.
Pharmacists and physicians repeatedly warn against these interactions. In a new study (see box below), Hsiang-Wen Lin and her colleagues from the Taiwanese China Medical University in Taichung have evaluated the available literature on the subject. The question is how phytopharmaceuticals and other drugs can react with each other. Her findings, published in the International Journal of Clinical Practice, show that more than 200 herbal remedies could interact with over 500 active ingredients. The knowledge about possible interactions is “regrettably incomplete,” writes Edzard Ernst, an expert in alternative medicine at the University of Exeter in the UK, in an accompanying commentary. The potential of possible interactions is enormous. However, many interactions are not recognised by doctors and patients.
The study in detail
Because herbal remedies (phytopharmaceuticals) and dietary supplements may interact with drugs, Taiwanese researchers collected available literature on these potential interactions. They wanted to be able to better assess the risk of unwanted side effects. Their study is a review of published scientific results.
Scientists have searched various medical databases such as PubMed, EMBASE and the Cochrane Library for published studies and reviews. They were not limited to herbal drugs, but also included studies on dietary supplements.
In 85 literature sources the scientists have found altogether 1491 references to interactions between herbal remedies and other drugs. The total number of phytopharmaceuticals and 509 drugs affected was 213.
Interactions were most frequently documented for the following plants and trace elements: St. John’s wort, magnesium, calcium, iron and ginkgo. The most frequently affected drugs with which the plant substances and dietary supplements interact are warfarin (blood thinning), insulin (diabetes), acetylsalicylic acid (painkillers and blood thinning), digoxin (heart failure) and ticlopidin (blood thinning).
The authors conclude from their results that comparatively few drugs, phytopharmaceuticals and dietary supplements are affected. However, doctors should inform their patients about the possible interactions.
Weaknesses of the study
The authors themselves write that in their review they have included all available information from the literature without weighting the quality of these studies. Thus, some interactions between phytopharmaceuticals and drugs are included in the review that have no practical relevance.
Moreover, the Taiwanese scientists fear that they have found data that only distorts reality (“publication bias”). For only such interactions between phytopharmaceuticals and drugs appeared in the literature that would also be recognized and documented as such.
A further weakness of the review is that it does not distinguish between the differences between conceivable interactions or interactions derived from laboratory experiments and results actually investigated in studies on patients.
A view, which the physician and pharmacist Wolfgang Becker Brüser of the arznei telegram divides: Many physicians do not ask their patients, what they buy and take apart from their prescribed medicines otherwise still, for example prescription-free medicaments and food auxiliary means. Very few people are aware that products bought in drugstores or supermarkets can also influence drugs.
In Germany, it is primarily a question of a herbal remedy that patients should be as careful with as synthetically produced drugs: St. John’s wort – with the biological name Hypericum perforatum. In contrast to many other interactions observed in the laboratory or in animals, there are clear results from human studies.
Hypericum extract is said to be effective in mild to moderate depression. Similar to synthetically produced serotonin reuptake inhibitors (SSRIs), the ingredients of the herb inhibit the withdrawal of the brain messenger serotonin into the cell, which has a positive effect on mood. However, St. John’s wort is not compatible with a whole range of drugs and accelerates the metabolism of certain drugs.
For example, it can lower the blood level of the cardiac drug digoxin by a third, which is swallowed by patients with cardiac insufficiency. After taking a hypericum preparation, scientists found less than half of Simvastatin, a blood lipid-lowering drug, in the blood of study participants. Omeprazole, which is used to protect the stomach against heartburn, can also lose its effect. The effect of the gliclazide used by diabetics is influenced by St. John’s wort as well as the protease inhibitors important for HIV-positive patients. Various chemotherapeutic agents are affected in cancer patients.
The worst and potentially fatal interactions, however, threaten a relatively small group of patients for whom survival depends on the functioning of their drugs: It is particularly dangerous when the concentration of drugs such as ciclosporin or tacrolimus decreases because they keep the immune system in check and prevent the donor organ from being rejected,” says pharmaceutical chemist Matthias Unger from the University of Würzburg. “This is fatal in about 30 percent of all cases. This danger is also pointed out in the package insert of St. John’s wort preparations.
The interaction of the effective components of St. John’s wort extract with enzymes, which process a large number of drugs, is responsible for the interactions. St. John’s wort increases their activity, which means that drugs are suddenly converted and degraded more quickly. If a patient takes his medicine as usual once a day, but also a St. John’s wort preparation, the active ingredient is degraded faster than usual – the drug is hardly effective any more.
Cinnamon can damage the liver
“The patients most affected are chronically ill patients who take drugs with a so-called narrow therapeutic range,” says Matthias Unger. “At slightly lower concentrations, they are no longer effective, and at only slightly higher concentrations they are toxic. The advice to the patients is simple: They should talk openly with their doctors and above all with the pharmacist about what they are taking. The rule is: anything can influence a treatment, not just what the patient buys in the pharmacy.
Unger, on the other hand, gives the all-clear for many other herbal remedies, although various scientific studies, such as the current Taiwanese study, warn against them because they should interact with drugs: “Many studies conclude from laboratory results that there are interactions in humans, but that is not permissible,” says Unger. “Ginkgo or milk thistle, for example, do not pose any risks in the usual dosages. The interactions with St. John’s wort, on the other hand, occurred in most available studies at a daily dose of 600 to 900 milligrams of St. John’s wort extract – quite normal amounts. St. John’s wort is also the leader in interactions in the Taiwanese study.